Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

August 1, 2021

NWS Flagstaff, AZ issued this special weather statement at Aug 1, 2021, 9:47 PM MST. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 9:47 PM MST (04:47 UTC)
Expired
Aug 1, 2021, 10:15 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ

The radar

The Cedar City radar (KICX), 182 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS85 KFGZ 020447
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
1047 PM MDT Sun Aug 1 2021
 
AZZ009-020515-
Northeast Plateaus and Mesas Hwy 264 Northward-
1047 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1115 PM
MDT...

At 1045 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cedar Ridge, or 22 miles northwest of Tuba City. This storm was
nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cedar Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to 
ponding on roads or localized flooding. Do not drive your vehicle 
through flooded roadways.

&&

LAT...LON 3631 11154 3643 11162 3653 11141 3634 11129
TIME...MOT...LOC 0445Z 246DEG 4KT 3638 11149 

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:02 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 1, 9:02 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
902 PM MST Sun Aug 1 2021

.SYNOPSIS...Expect decreasing thunderstorm chances Monday with a
drying and warming trend in store Tuesday through Thursday as high
pressure strengthens over the area.

&&

.UPDATE...Much of the activity from this afternoon has diminished.
With the exception of a few remaining showers and thunderstorms
mainly north and east of Flagstaff. Expect any remaining activity
to diminish after midnight. Showers and thunderstorms redevelop
again Monday afternoon, a bit more isolated in nature than we've
seen the last couple of days. Forecast remains on track and
largely unchanged, aside from minor tweaks to overnight PoPs for
current radar trends.

&&

.PREV DISCUSSION /223 PM MST/...Scattered thunderstorms have
developed this afternoon. The most pronounced activity has been
across eastern Coconino, Navajo and Apache Counties with lesser
activity to the west. A few of the stronger storms have been
producing heavy rainfall and gusty outflow winds. Locally heavy
rain and training storms leading to flash flooding will again be
the main concern today. Scattered storms will continue over Navajo
and Apache counties this evening before ending overnight.

A downturn in thunderstorms is still expected to begin on Monday
as strong high pressure over the Rocky Mountains builds westward
and over the southwestern states. This will lead to a drier
northwest flow over Arizona Monday, causing thunderstorm chances
to retreat to the east. We'll still see isolated to scattered
activity, but much less than the past several days. Lightning,
gusty winds and locally heavy rain will be the main storm threats.

Thunderstorm chances will continue the downward trend through the
middle of the week with only isolated activity expected Tuesday
through Thursday. In addition, the building high pressure and much
more daytime sun will allow temperatures to rise above average.
The lower elevations of the Grand Canyon will near heat warning
criteria of 110F by Wednesday/Thursday.

The high pressure ridge axis is forecast to slide east of Arizona
on Friday opening the door again to a northward push of monsoon
moisture. Operational and ensemble models are in agreement with
the return of moisture and thunderstorm chances Friday through
next weekend.

&&

.AVIATION...For the 06Z package...Mainly VFR conditions will
prevail. Isolated to scattered showers and thunderstorms develop
after 18Z Mon, then diminishing after 03Z. Periods of MVFR/IFR
conditions and gusty, erratic winds will occur in and around
thunderstorms. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms with locally heavy rain
will continue this evening. Look for decreasing thunderstorm
chances Monday and Tuesday with a drying and warming trend.

Wednesday through Friday...Warm and mainly dry conditions continue
through midweek with light winds. Moisture and storm chances
return Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Humphreys/MCT
AVIATION...Humphreys
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 1, 6:29 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
629 PM MST SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLASH FLOOD      VERNON                  34.25N 109.69W
08/01/2021                   APACHE             AZ   EMERGENCY MNGR

            SUBSTANTIAL FLOODING WITHIN VERNON. CR 3131,
            3137, AND 3187 IMPASSABLE. REPORT AND PHOTOS
            FROM APACHE COUNTY EM FACEBOOK PAGE.

&&
Local storm report, Aug 1, 7:13 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
713 PM MST SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      POLACCA                 35.84N 110.37W
08/01/2021                   NAVAJO             AZ   LAW ENFORCEMENT

            WATER AND DEBRIS FLOWING OVER ROADWAY.

&&
Local storm report, Aug 1, 8:20 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
820 PM MST SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      1 W PAYSON              34.25N 111.35W
08/01/2021                   GILA               AZ   TRAINED SPOTTER

            19 INCH RISE ON NEARBY CREEK.

&&
Local storm report, Aug 1, 8:35 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
835 PM MST SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLASH FLOOD      9 SE CARRIZO            33.91N 110.16W
08/01/2021                   GILA               AZ   PUBLIC

            VIDEO OF SIGNIFICANT RISE WITH WATER FLOWING
            THROUGH WASH.

&&
Local storm report, Aug 1, 8:45 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
845 PM MST SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 SSW GREASEWOOD SPRING 35.51N 109.86W
08/01/2021                   NAVAJO             AZ   PUBLIC

            VIDEO OF WATER WITH SIGNIFICANT RISE ON
            WASH.

&&
Special weather statement, Aug 1, 9:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1047 PM MDT Sun Aug 1 2021

AZZ009-020515-
Northeast Plateaus and Mesas Hwy 264 Northward-
1047 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1115 PM
MDT...

At 1045 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cedar Ridge, or 22 miles northwest of Tuba City. This storm was
nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cedar Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
ponding on roads or localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3631 11154 3643 11162 3653 11141 3634 11129
TIME...MOT...LOC 0445Z 246DEG 4KT 3638 11149

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:05 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 1, 5:11 PM MSTSevere Thunderstorm WarningFGZGila, Navajo49 min
Aug 1, 5:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 1, 5:28 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo5 hr
Aug 1, 5:49 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 1, 5:49 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 1, 6:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 1, 6:20 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo3 hr
Aug 1, 7:55 PM MSTFlash Flood Warning Considerable damage threatFGZGila2 hr
Aug 1, 8:26 PM MSTFlash Flood WarningFGZGila115 min
Aug 1, 8:59 PM MSTFlash Flood WarningFGZGila85 min
Aug 2, 1:59 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 2, 2:23 PM MSTSevere Thunderstorm WarningFGZApache, Navajo22 min
Aug 2, 2:44 PM MSTSevere Thunderstorm WarningFGZApache, Navajo31 min
Aug 2, 4:06 PM MSTSpecial Weather StatementFGZApache39 min
Aug 2, 4:14 PM MSTSpecial Weather StatementFGZ31 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.